Also called neonatal opioid withdrawal syndrome, neonatal abstinence syndrome occurs in newborn infants whose mothers used narcotics while pregnant. Exposure to opioids in the womb can cause the baby to undergo symptoms of withdrawal following birth. 

According to the National Institute on Drug Abuse, the rate of maternal opioid use disorder has increased dramatically over the past 15 years. As a result, from 2004 to 2014, the incidence of NAS increased five-fold to an estimated 32,000 cases. To put it another way, the birth of a baby experiencing neonatal opioid withdrawal happens approximately every 15 minutes in the United States. 

What are the symptoms of NAS? 

According to Stanford Children’s Hospital, babies with NAS are likely to experience seizures and tremors. They often exhibit irritability in the form of excessive crying, which may appear exceptionally high-pitched. They may exhibit sneezing and a stuffy nose and yawn frequently. Symptoms may not show up for five to 10 days following birth, or they may be evident within the first 24 to 48 hours of life. This list of symptoms is not exhaustive. 

What are the treatments for NAS? 

Medications may help to ease the symptoms of withdrawal. The doctor may administer a drug within the same family as the one that caused the exposure. It then becomes necessary to wean the baby off the medication by gradually decreasing the dosage. Due to severe vomiting or diarrhea, the baby may require intravenous fluids or a high-calorie formula. Wrapping the baby tightly, i.e., swaddling, may help to calm irritability. NAS symptoms may persist for four to six months.